Alert archive / Kentucky / Special Weather Statements in 2018
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 6, 2018, 2:21 PM EDT for Breathitt County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2018, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 6, 2018, 3:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Jackson, KY
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 30 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WWUS83 KJKL 061821
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
221 PM EDT FRI JUL 6 2018
KYZ112-115-061915-
Breathitt-Perry-
221 PM EDT FRI JUL 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY AND
SOUTHWESTERN BREATHITT COUNTIES...
At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Clayhole to Sebastian's Branch. Movement
was south at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buckhorn, Altro, Bush Branch, Hardshell, Lamont, Copland, Dice,
Crockettsville, Krypton, Ned, Saldee, Barwick, Wolf Coal, Talbert,
Beech, Gays Creek, Little, Dalesburg, Whick and Chavies.
LAT...LON 3729 8354 3746 8349 3746 8325 3730 8318
3730 8337 3732 8340 3730 8343 3729 8343
TIME...MOT...LOC 1820Z 356DEG 9KT 3745 8330 3745 8347
$$
RAYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:16 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 6, 2:16 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 216 PM EDT Fri Jul 6 2018 .UPDATE... Issued at 216 PM EDT FRI JUL 6 2018 The regional WSR-88D sites are showing convection continue to increase in coverage this afternoon. Updated the grids to better reflect the coverage and increasing coverage through the evening. The HREF seemed have a decent idea on the placement and therefore loaded toward that direction but lowered the coverage. Otherwise only minor changes needed for the latest obs and trends. UPDATE Issued at 1025 AM EDT FRI JUL 6 2018 The morning surface analysis shows a cold front moving into the Ohio River area, with a fairly anomalous surface high pressure for this time of year pushing into the Upper Midwest. The frontal boundary will be the focus for convection through the day, with the overall better coverage of showers and thunderstorms expected along and south of I-64 this afternoon and evening. Overall the grids are in reasonable shape with only minor adjustments needed for the latest obs and trends. UPDATE Issued at 757 AM EDT FRI JUL 6 2018 The forecast is on track, and the only adjustments were to blend obs into the forecast. && .SHORT TERM...(Today through Saturday) Issued at 431 AM EDT FRI JUL 6 2018 Early this morning a poorly defined cold front was located north of the Ohio River. It was supported by an upper level trough dropping southeast across the Great Lakes and New England, suppressing upper level ridging westward to the Rockies and plains. The front will drop south through our area today and this evening. Modest upper level support coupled with daytime destabilization should result in showers and thunderstorms developing as the front moves south. Clouds and precip will be more prevalent than in recent days, resulting in weaker destabilization and less intense storms. Surface high pressure following closely behind the upper trough axis will bring us a reprieve from the high dew points we've seen in recent days, and allow any precip to taper off from north to south this afternoon and evening. The best drying will be in our northeast counties, with the push of drier air running out of momentum as it tries to push further southwest. That being the case, moisture and instability could be great enough for a few showers or thunderstorms to pop up over our southwest counties with heating on Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 300 AM EDT FRI JUL 6 2018 The extended period will feature slightly above normal temperatures and periods of mainly afternoon and evening showers and thunderstorms each day. Daily highs should run generally above normal, with max values in the upper 80s expected. Nightly lows should also be above normal, with daily minimums forecast to bottom out in the mid to upper 60s across the area. The model data was not in good agreement regarding the overall timing and areal coverage of precipitation in the extended, so only low precipitation probabilities were used across the board. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 131 PM EDT FRI JUL 6 2018 We have a mix of VFR to MVFR conditions in terms of CIGs this afternoon and this will be the case through the first part of the TAF period. We have seen showers and thunderstorms develop this afternoon along and ahead of a cold front, and these will continue to increase in coverage through this evening. The biggest threat will be heavy rain and gusty winds with the stronger storms. These will wane through the evening as the front pushes south toward the Tennessee Valley. This front will usher in drier air and improvements in the TAF sites from the earlier convection, but fog will be possible in the valley locations once again. Overall we will see light winds through the period that will veer to the north as the front slides south into this evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...HAL LONG TERM...AR AVIATION...DJ
Hazardous weather outlook, Jul 6, 2:03 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 203 PM EDT Fri Jul 6 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 203 PM EDT Fri Jul 6 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible today and early this evening, and could produce isolated heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times Saturday through Wednesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/DJ
In the hours before
Local storm report, Jul 6, 11:30 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND DMG SEILTZ 37.70N 83.20W
07/04/2018 MAGOFFIN KY NWS EMPLOYEE
SEVERAL TREES DOWN ALONG HIGHWAY 378 IN AND AROUND SEILTZ
IN MAGOFFIN COUNTY. TIME ESTIMATED FROM RADAR.
&&
RAYSpecial weather statement, Jul 6, 1:46 PM EDT, 35 minutes before
Special Weather Statement National Weather Service JACKSON KY 146 PM EDT FRI JUL 6 2018 KYZ111-112-114-061830- Lee-Breathitt-Owsley- 146 PM EDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY...WEST CENTRAL BREATHITT AND SOUTHEASTERN LEE COUNTIES... At 146 PM EDT, a strong thunderstorm was located near Booneville, moving east-southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Jackson, Beattyville, Booneville, Turin, White Ash, Southfork, Oakdale, Cowcreek, Grass, Chestnut Gap, Ricetown, Copebranch, Scoville, Athol, Ida May, Lerose, Stay, Tallega, Chenowee and Proctor. LAT...LON 3752 8382 3758 8371 3755 8339 3737 8360 TIME...MOT...LOC 1746Z 288DEG 13KT 3753 8366 RAY
Special weather statement, Jul 6, 2:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
203 PM EDT FRI JUL 6 2018
KYZ108-112-061900-
Breathitt-Wolfe-
203 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT AND
SOUTHEASTERN WOLFE COUNTIES...
At 202 PM EDT, a strong thunderstorm was located over Gilmore, or 9
miles east of Campton, moving south at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Simpson, Lower Gilmore, Rosefork, Keck, Burkhart, Lexie, Daysboro,
Pence, Hollonville, Gilmore, Rock Lick, Vancleve, Lee City, Moct,
Hazel Green, Wilhurst, Shockey, Landsaw, Belknap and Helechawa.
LAT...LON 3778 8333 3776 8333 3774 8329 3772 8328
3771 8325 3769 8325 3768 8326 3767 8323
3760 8320 3760 8350 3780 8343 3780 8336
TIME...MOT...LOC 1802Z 356DEG 9KT 3774 8337
RAYSpecial weather statement, Jul 6, 2:08 PM EDT, 13 minutes before
Special Weather Statement National Weather Service JACKSON KY 208 PM EDT FRI JUL 6 2018 KYZ112-113-115-061915- Breathitt-Perry-Knott- 208 PM EDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY...WEST CENTRAL KNOTT AND SOUTH CENTRAL BREATHITT COUNTIES... At 208 PM EDT, a strong thunderstorm was located near Noble, or 11 miles east of Jackson, moving south at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Hindman, Ritchie, Buck, Noble, Dice, Ary, Emmalena, Bearville, Tina, Rowdy, Carrie, Talcum, Fisty and Dwarf. LAT...LON 3750 8323 3751 8312 3731 8298 3730 8327 TIME...MOT...LOC 1808Z 341DEG 12KT 3750 8318 RAY
Special weather statement, Jul 6, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
221 PM EDT FRI JUL 6 2018
KYZ112-115-061915-
Breathitt-Perry-
221 PM EDT FRI JUL 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY AND
SOUTHWESTERN BREATHITT COUNTIES...
At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Clayhole to Sebastian's Branch. Movement
was south at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buckhorn, Altro, Bush Branch, Hardshell, Lamont, Copland, Dice,
Crockettsville, Krypton, Ned, Saldee, Barwick, Wolf Coal, Talbert,
Beech, Gays Creek, Little, Dalesburg, Whick and Chavies.
LAT...LON 3729 8354 3746 8349 3746 8325 3730 8318
3730 8337 3732 8340 3730 8343 3729 8343
TIME...MOT...LOC 1820Z 356DEG 9KT 3745 8330 3745 8347
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:41 PM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| Jul 5, 9:16 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 44 min |
| Jul 5, 9:43 PM EDT | Special Weather Statement | JKL | Morgan | 32 min |
| Jul 5, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 29 min |
| Jul 6, 1:46 PM EDT | Special Weather Statement | JKL | Owsley | 44 min |
| Jul 6, 2:03 PM EDT | Special Weather Statement | JKL | Wolfe | 57 min |
| Jul 6, 2:08 PM EDT | Special Weather Statement | JKL | Knott | 67 min |
| Jul 6, 2:29 PM EDT | Areal Flood Advisory | JKL | Knott | 3 hr |
| Jul 6, 2:34 PM EDT | Special Weather Statement | JKL | Lee | 41 min |
| Jul 6, 2:52 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 38 min |
| Jul 6, 2:59 PM EDT | Special Weather Statement | JKL | Rowan | 46 min |
| Jul 6, 3:05 PM EDT | Special Weather Statement | JKL | Martin | 40 min |
| Jul 6, 3:10 PM EDT | Special Weather Statement | JKL | Breathitt | 35 min |
| Jul 6, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 21 min |
| Jul 6, 3:27 PM EDT | Special Weather Statement | JKL | Wolfe | 33 min |
| Jul 6, 3:38 PM EDT | Special Weather Statement | JKL | Clay | 37 min |
| Jul 6, 3:42 PM EDT | Special Weather Statement | JKL | Perry | 48 min |
| Jul 6, 3:46 PM EDT | Special Weather Statement | JKL | Lee | 29 min |
| Jul 6, 4:18 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel | 117 min |
| Jul 6, 4:23 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 2 hr |
| Jul 6, 4:27 PM EDT | Special Weather Statement | JKL | Jackson | 33 min |
| Jul 6, 5:25 PM EDT | Special Weather Statement | JKL | Pulaski | 35 min |
| Jul 6, 5:59 PM EDT | Special Weather Statement | JKL | Wayne | 46 min |
Nearby
Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.